Pennsylvania, 2015

Tornado in Pennsylvania, September 29, 2015

September 29, 2015 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado was confirmed near Rohrerstown in East Hempfield Township. 5 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado was confirmed near Rohrerstown in East Hempfield Township. The tornado uprooted and snapped several large trees as it skipped along a northwest heading for approximately 2.5 miles. At it's peak intensity with maximum winds exceeding 90 mph, the tornado produced significant structural damage to a warehouse located just south of US Route 30. Local and county emergency management officials estimated the damages in the 3 to 5 million dollar range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 29, 8:42 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 29, 8:42 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EDT TUE SEP 29 2015

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL STALL OVER
NORTHWEST PA THIS EVENING. AN EXTENSIVE NORTHEAST TO SOUTHWEST
PLUME OF TROPICAL MOISTURE WILL FOCUS MOISTURE ALONG THE FRONTAL
BOUNDARY AND BRING WIDESPREAD HEAVY RAIN TO MUCH OF CENTRAL AND
EASTERN PENNSYLVANIA TONIGHT AND WEDNESDAY.

A BRIEF 24 TO 36 HOUR PERIOD OF DRYING WILL OCCUR WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT...WITH PLENTY OF CLOUDS AND UNSETTLED
CONDITIONS CONTINUING ACROSS THE EAST...AS A SLOW MOVING COASTAL
LOW AFFECTS PORTIONS OF THE MID ATLANTIC REGION LATE IN THE WEEK
AND THIS COMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
EVENING WATER VAPOR LOOP SHOWS MID LVL SHORTWAVE LIFTING UP THE
CENTRAL APPALACHIANS TOWARD SOUTHERN PA. SSERLY LL JET PRECEDING
THIS FEATURE AND ASSOC MFLUX WILL CAUSE RAIN INTENSITY TO RAMP UP
ACROSS MUCH OF EASTERN PA LATE THIS EVENING. MEANWHILE...FGEN
FORCING ASSOC WITH UPPER JET ENTRANCE REGION WILL CONTINUE TO
FOCUS A BAND OF HEAVY RAIN ACROSS THE NW MTNS....WHERE RADAR AND
GROUND TRUTH INDICATES A NARROW BAND OF 5-6 INCHES HAS FALLEN AS
OF 01Z. SOME LIGHTNING STRIKES NOTED ACROSS N VIRGINIA AND BE
SURPRISED IF THERE WERE A FEW RUMBLES ACROSS THE SE COUNTIES LATE
THIS EVENING WITHIN PLUME OF MARGINALLY UNSTABLE TROPICAL AIR
AHEAD OF ADVANCING SHORTWAVE.

A BLEND OF LATEST GUIDANCE CONTINUES TO PLACE THE HEAVIEST
RAINFALL TOTALS ACROSS THE NW COUNTIES...WHERE FGEN FORCING SHOULD
RESULT IN A FAIRLY LONG DURATION MOD/HVY RAINFALL. FURTHER
EAST...RAINFALL TOTALS HAVE BEEN MUCH LOWER SO FAR AND EXPECT A
FAIRLY RAPID SHUT OFF OF THE HEAVIEST RAIN WITH PASSAGE OF
SHORTWAVE BTWN ARND 06Z. THUS...GREATEST THREAT OF FLOODING
CONTINUES TO BE ACROSS THE NW MTNS...WHERE BLEND OF MDL GUIDANCE
SUPPORTS A NARROW BAND OF 4-8 INCH TOTALS FROM ELK CO NE INTO
POTTER CO....WHERE FLOOD WARNINGS ARE IN EFFECT. ELSEWHERE...1-3
INCH AMTS APPEAR MOST LIKELY ACROSS THE REMAINDER OF CENTRAL PA.
COVERAGE OF RAIN SHOULD DIMINISH LATE TONIGHT...AS BEST FORCING
ASSOC W/LL JET LIFTS NORTH OF THE AREA. HOWEVER...SCT SHOWERS WILL
REMAIN POSSIBLE ASSOC WITH SFC COLD FRONT MOVING IN FROM THE
WEST.

DRY ANTECEDENT CONDS WILL MITIGATE THE EFFECTS OF THE HVY RAIN.
HOWEVER...STRONG STATIONARY FORCING COINCIDENT WITH TROPICAL 2" PW
WITH OROGRAPHIC ENHANCEMENT IS A POTENT FLASH FLOOD SETUP AT ANY
TIME...AND SMALL STREAMS AND CREEKS WILL HAVE A MAJOR RESPONSE TO
SUCH WIDESPREAD RAINFALL. LATEST MDL DATA STRONGLY IMPLIES ONE
HOUR RAINFALL AMOUNTS OVER 2 INCHES WOULD BE SUFFICIENT FOR
STREAMS TO REACH BANKFULL.

NO CHANGES TO FF WATCH ATTM. HOWEVER...GREATEST THREAT CONTINUES
TO BE FROM NW CLEARFIELD/S ELK COUNTIES NE THRU POTTER CO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
STEADY/LIGHTER RAINFALL IS LIKELY TO PERSIST INTO LATE WED AM
ACROSS THE N MTNS ASSOC WITH FGEN FORCING WITHIN JET ENTRANCE
REGION. ELSEWHERE...SCT SHOWERS EXPECTED WITH PASSAGE OF TRAILING
COLD FRONT. BULK OF LATEST MDL DATA INDICATES ONLY LIGHT
ADDITIONAL RAINFALL AMTS AFTER DAWN. AS COLD FRONT CLEARS THE
AREA...EXPECT ANY LINGERING SHOWERS TO TAPER OFF FROM WEST TO
EAST. TIGHT PRES GRADIENT IN WAKE OF FRONT WILL PRODUCE GUSTY NNW
WINDS ON WED. BUFKIT SOUNDINGS SUPPORT GUSTS BTWN 20-25 MPH.

STEADY OR SLOWLY FALLING TEMPS EXPECTED WED...AS LOW LVL CAA
OVERSPREADS THE AREA AND SKIES REMAIN CLOUDY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MAIN CHANGE WAS TO LOWER TEMPS SOME FOR THU INTO FRIDAY
AND EDGE POPS UP SOME. HARD TO SEE MUCH CLEARING...AND
GIVEN SOURCE REGION OF THE AIRMASS TO THE NORTH...HARD
TO SEE TEMPERATURES GOING VERY FAR.

FIRST HEAVY RAIN EVENT THIS AFTERNOON SUPPORTED BY
70 DEGREE PLUS DEWPOINTS AND NW MOVING ELEMENTS FROM
THE WESTERN ATLANTIC. NOT EXPECTING MUCH IN THE WAY OF QPF FROM
LATER WED INTO THE FIRST PART OF FRIDAY...BUT TREND IS FOR THE
COLD FRONT NOT TO PUSH VERY FAR SOUTHEAST...THUS WOULD EXPECT
SOME PATCHY LIGHT RAIN AT TIMES.

THE MAIN PROBLEM IS THE WEEKEND. THE 850 MB FRONT IS NEAR
THE CWA...WITH A STRONG EASTERLY FLOW BETWEEN A HIGH TO THE
NORTH...AND LOW PRESSURE TO THE SOUTH. THUS DID UP POPS
SOME...AND LOWER TEMPERATURES A LITTLE. POTENTIAL IS THERE
FOR MORE HEAVY RAIN.

STILL EXPECT SOME IMPROVEMENT FROM SOUTH TO NORTH ON
SUNDAY...AS THE LOW LIFTS NORTHWARD. MORE OF A NW FLOW AFTER
THIS...THUS WENT WITH A DRY FCST FOR MONDAY INTO TUE.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
ONDITIONS ACROSS THE SE NOT BAD.

HOWEVER...MODELS AND OBSERVATIONAL DATA SHOW MORE IN THE
WAY OF WIDESPREAD RAIN AND LOWER CIGS ETC...WILL WORK INTO
THE AREA THIS AFT...AND WILL LINGER INTO WED MORNING. SOME
IMPROVEMENT AS ONE HEADS INTO WED AFT...AS COLD FRONT EDGES
TO THE SOUTHEAST SOME. GUSTY NE TO NW WINDS LATE TONIGHT
INTO WED.

LESS THAN GREAT CONDITIONS FOR AVIATION EXPECTED INTO
THE WEEKEND...AS COLD FRONT TRYS TO BACK WESTWARD...AS
TROPICAL MOISTURE WORKS BACK TO THE NORTH.

OUTLOOK...

WED...WIDESPREAD REDUCTIONS IN RAIN EARLY. TAPERING TO SCT SHOWERS
WITH GRADUAL IMPROVEMENT IN THE AFTERNOON.

THU-SUN...CHC OF RAIN...GUSTY WINDS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049-050-056-
063.

&&

SYNOPSIS...DEVOIR
NEAR TERM...FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...MARTIN
AVIATION...MARTIN
Hazardous weather outlook, Sep 29, 9:07 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1007 AM EDT TUE SEP 29 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-301415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-
CUMBERLAND-
1007 AM EDT TUE SEP 29 2015

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING.

ANOTHER MODERATE...TO HEAVY RAIN EVENT IS POSSIBLE ACROSS MAINLY
THE SOUTHEASTERN HALF OF THE STATE LATE FRIDAY THROUGH SUNDAY AS A
DEEPENING AND SLOW-MOVING UPPER LEVEL LOW TRIES TO PULL DEEP
MOISTURE INLAND FROM THE MID ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-057>059-064>066-301415-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-
YORK-LANCASTER-
1007 AM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO HEAVY RAIN AND EVEN A FEW ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE REGION LATE TODAY INTO
WEDNESDAY. SIGNIFICANT RISES WILL BE LIKELY ON SMALL STREAMS AND
CREEKS NEXT 24 HOURS. AT THIS TIME...THERE IS JUST A SLIGHT CHANCE
OF FLOODING OF CREEKS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER MODERATE...TO HEAVY RAIN EVENT IS POSSIBLE ACROSS MAINLY
THE SOUTHEASTERN HALF OF THE STATE LATE FRIDAY THROUGH SUNDAY AS A
DEEPENING AND SLOW-MOVING UPPER LEVEL LOW TRIES TO PULL DEEP
MOISTURE INLAND FROM THE MID ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
September 29, 11:40 PM EST to 11:45 PM EST
Where
Lancaster County, 0.05 mi W of Rohrerstown to 0.77 mi NNE of Centerville
Rating
EF1
Path length
2.53 mi
Path width
75 yd
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
40.050, -76.371

The National Weather Service in State College confirmed an EF-1 tornado, with peak winds around 95 mph, near Rohrerstown in East Hempfield Township, Lancaster County. The tornado touched down around 12:40 am on September 30, 2015.

The tornado tracked from southeast to northwest along a 2.5-mile path, with two segments of concentrated damage. The first segment covered an approximate one-half mile stretch from the Limespring Farm across US Route 30 and up a nearby hill-side before lifting. The circulation traveled aloft for about 1 mile with a second touchdown just southeast of Centerville Road on Stonebridge Drive. The tornado then crossed Nolt Road and then dissipated just before reaching Bowman Road.

The initial touchdown occurred on the 2300 block of Noll Road between the Limespring Farm and Rohrerstown Elementary School. The Survey team observed an extensive area of healthy snapped and uprooted trees /1 to 2 feet in diameter/ exhibiting a clear convergent signature. Additional damage at the Limespring Farm property included a destroyed outbuilding shed.

Damage indicators confirmed the tornado reached peak intensity as it impacted an industrial warehouse located on Running Pump Road just south of US Route 30. Winds in excess of 90 mph blew in one of the metal garage doors at a loading bay and lifted off a large section of the warehouse roof, which eventually lead to the|partial collapse of interior walls. The local fire chief estimated over 35 percent loss of the roof, with debris blown and deposited on to US Route 30. A wood pallet skid was projected into the side of the warehouse making a clear dent in the building. Two horizontal beams were twisted and detached on the front side of the warehouse where the winds exited the building. Large sections of metal siding were removed from the warehouse. Insulation from the warehouse was recovered at the Four Seasons golf course. Damage along the second tornado path segment consisted mainly of snapped and uprooted trees. There were no injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyThe tornado archive for Pennsylvania, 2015Warnings in Pennsylvania, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597478.